Skip to main content
Risk of Recurrent Coronary Events in Relation to Use and Recent Initiation of Postmenopausal Hormone Therapy
Published Web Locationhttp://10.0.3.233/archinte.161.14.1709
No data is associated with this publication.
BackgroundThe finding from the Heart and Estrogen/Progestin Replacement Study (HERS) of increased coronary risk restricted to the first year after starting postmenopausal hormone therapy raises new questions about the role of hormone therapy in women with coronary heart disease. We assessed the risk of recurrent myocardial infarction or coronary heart disease death associated with the use and recent initiation of hormone therapy in women who survived a first myocardial infarction.
MethodsThe setting for this population-based inception cohort study was Group Health Cooperative, a health maintenance organization. We studied 981 postmenopausal women who survived to hospital discharge after their first myocardial infarction between July 1, 1986, and December 31, 1996. We obtained information on hormone use from the Group Health Cooperative computerized pharmacy database and identified recurrent coronary events by medical record review.
ResultsDuring median follow-up of 3.5 years, there were 186 recurrent coronary events. There was no difference in the risk of recurrent coronary events between current users of hormone therapy and other women (adjusted relative hazard [RH], 0.96; 95% confidence interval [CI], 0.62-1.50). Relative to the risk in women not currently using hormones, there was a suggestion of increased risk during the first 60 days after starting hormone therapy (RH, 2.16; 95% CI, 0.94-4.95) and reduced risk with current hormone use for longer than 1 year (RH, 0.76; 95% CI, 0.42-1.36).
ConclusionThese results are consistent with the findings from the HERS, suggesting a transitory increase in coronary risk after starting hormone therapy in women with established coronary heart disease and a decreased risk thereafter.
Item not freely available? Link broken?Report a problem accessing this item